Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 221, NWS North Platte, NE

July 7, 2009Cherry County, Grant County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 7, 2009, 10:16 PM MDT for Cherry County, Grant County, Nebraska. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2009, 10:16 PM MDT (04:16 UTC)
Expired
Jul 7, 2009, 11:15 PM MDT
In force
59 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Cherry County, NE, Grant County, NE

The radar

The North Platte radar (KLNX), 111 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 10:30 PM MDTTSTM WND GST 606 N Hyannis, NETHE PUBLIC REPORTED STRONG WIND GUSTS FROM THE THUNDERSTORM CAUSING DAMAGE TO TREE LIMBS.
Jul 7, 10:30 PM MDTHAIL 16 N Hyannis, NETHE PUBLIC REPORTED HAIL UP TO THE SIZE OF QUARTERS WITH VERY STRONG WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1377 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
2107 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 080416
SVRLBF
NEC031-075-080515-
/O.NEW.KLBF.SV.W.0221.090708T0416Z-090708T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1016 PM MDT TUE JUL 7 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
  GRANT COUNTY IN WEST CENTRAL NEBRASKA...

* UNTIL 1115 PM MDT

* AT 1015 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ASHBY...OR 32 MILES NORTH OF ARTHUR...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HYANNIS BY 1035 PM MDT...
  8 MILES NORTH OF PRATT LAKE BY 1055 PM MDT...
  WHITMAN BY 1110 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4201 10201 4208 10201 4209 10203 4234 10204
      4234 10203 4223 10144 4175 10145 4182 10204
      4200 10204
TIME...MOT...LOC 0416Z 268DEG 16KT 4201 10188

$$

KAR
1 follow-up statement
000 
WWUS53 KLBF 080440
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1040 PM MDT TUE JUL 7 2009

NEC031-075-080515-
/O.CON.KLBF.SV.W.0221.000000T0000Z-090708T0515Z/
GRANT NE-CHERRY NE-
1040 PM MDT TUE JUL 7 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT
FOR SOUTHWESTERN CHERRY AND GRANT COUNTIES...

AT 1037 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HYANNIS...OR 29 MILES NORTH OF ARTHUR...MOVING EAST AT
20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTH OF PRATT LAKE BY 1055 PM MDT...
  WHITMAN BY 1105 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING WIDESPREAD WIND DAMAGE. THIS IS 
A DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS

&&

LAT...LON 4201 10201 4208 10201 4209 10203 4234 10204
      4223 10144 4175 10146 4181 10188 4200 10204
TIME...MOT...LOC 0439Z 272DEG 18KT 4199 10171

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:55 PM MDT, 8 hours 21 minutes earlier.

Area forecast discussion, Jul 7, 1:55 PM MDT, 8 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT TUE JUL 7 2009

.DISCUSSION...
THE SEVERE WEATHER SITUATION IS SLOWLY EVOLVING THIS AFTN ACROSS ERN
SD. A SFC LOW IS EXPECTED TO DROP DUE SOUTH THROUGH WRN NEB THIS
AFTN AND EVENING POOLING MOISTURE AND INSTABILITY ALONG AN INVERTED
TROF. THE SMART GUESS FOR SUPER CELL INITIATION AND PROPAGATION
IS ACROSS SCNTL SD LATE THIS AFTN VCNTY KICR. STRONG LINEAR SHEAR
ALOFT AND HELP FROM THE NAM12 AND RUC MODELS SUGGEST A LARGE SINGLE
CELL OR COMPACT CLUSTER OF STRONG TO SEVERE STORMS WILL FORM AND DROP
DUE SOUTH ALONG HIGHWAY 183...BUT PERHAPS FARTHER EAST ALONG 283 OR
FARTHER WEST ALONG HIGHWAY 83 DEPENDING ON THE INSTABILITY GRADIENT
WHICH IS YET TO FORM. AS INDICATED BY SPC VERY LARGE HAIL COULD
OCCUR IF THE DEVELOPMENT REALLY GETS GOING.

OTHER MORE ISOLATED STRONG STORMS COULD FORM FARTHER WEST IN A DEEPER
MIXED LAYER ACROSS WRN NEB AS A WEAK COLD FRONT DRIFTS SOUTH.

FOR WEDNESDAY...THE COLD FRONT WILL QUICKLY LIFT BACK NORTH INTO THE
DAKOTAS. CAPE IS EXPECTED TO SOAR BUT A VERY STRONG CAP WILL BE IN
PLACE. THE NAM SUGGESTED AN ISOLATED THUNDERSTORM COULD FROM OFF THE
BLACK HILLS AND MOVE TOWARD OR INTO NORTHERN NEBRASKA LATE IN THE
DAY. IT IS ALSO POSSIBLE REMNANTS OF A MCS ACROSS THE NRN PLAINS
COULD DRIFT THROUGH NRN NEBRASKA WEDNESDAY MORNING OR LATE
WEDNESDAY NIGHT. A COLD FRONT WILL ALSO BE MOVING SOUTH THROUGH THE
FCST AREA AFTER MIDNIGHT. SO BASICALLY A THUNDERSTORM COULD FROM AT
ANY TIME IF THE CAP WEAKENS SUFFICIENTLY WHICH IS MOST LIKELY ACROSS
NRN NEB.

THURSDAY...A COLD FRONT SWEEPS INTO KS. PRODUCING MOSTLY SUNNY SKIES
AND SLIGHTLY COOLER WEATHER.

FRIDAY...THE FRONT IS EXPECTED TO LIFT NORTH INTO SRN NEB. NRN NEB
MAY BE BRUSHED BY THE REMNANTS OF A MCS MOVING THROUGH SD. OTHERWISE
ISOLATED THUNDERSTORMS COULD DEVELOP FRIDAY NIGHT ACROSS WRN AND SRN
NEB AS A DISTURBANCE MOVES THROUGH SRN WY AND COLO.

SATURDAY AND SUNDAY...HIGH CAPE WILL CONTINUE ACROSS WRN AND SRN
PTNS OF THE FCST AREA AS A STATIONARY FRONT LIFTS SLOWLY NORTH.
WINDS ALOFT WILL REMAIN QUITE STRONG AND THE GFS AND ECMWF ARE FAIRLY
CLOSE WITH THE FRONTAL POSITION. ANY DISTURBANCES WHICH MOVE OUT OF
WY COULD PRODUCE ISOLATED THUNDERSTORMS.

MONDAY AND TUESDAY...A WARM FRONT WILL LIFT NORTH MONDAY PROVIDING
FOCUS FOR ISOLATED THUNDERSTORM DEVELOPMENT AND A COLD FRONT TO
FOLLOW MONDAY NIGHT LEAVING TUESDAY SLIGHTLY COOLER BUT DRY.

TEMPERATURES ARE A BLEND OF THE NAM AND GUIDANCE THROUGH FRIDAY.
HPC PROVIDED TEMPERATURES FOR THE EXTENDED FCST. THE ECMWF IS
COOLER THAN THE GFS. HPC PREFERRED THE WARMER GFS. THUS THERE IS A
CHANCE MAX TEMPERATURES MAY HAVE TO BE MARKED DOWN A CATEGORY OR
TWO. LESS THAN AN INCH OF RAIN IS EXPECTED DURING THE NEXT 7 DAYS.
ALL MODELS FOCUS THE HEAVIEST RAIN ACROSS THE DAKOTAS AND THE UPPER
MIDWEST.

&&

.AVIATION...
THUNDERSTORM CHANCES NEAR AND EAST OF KVTN AND KLBF ARE THE PRIMARY
AVIATION CONCERN.  THE ATMOSPHERE OVER CENTRAL NEBRASKA WILL BE
VERY UNSTABLE THIS AFTERNOON AND EVENING AND THUNDERSTORMS ARE IN
BOTH AFOREMENTIONED TAF SITES.  STRONG TO SEVERE THUNDERSTORMS ARE
POSSIBLE NEAR AND EAST OF KVTN ACROSS NORTH CENTRAL NEBRASKA AND
THIS IS REFLECTED IN THE KVTN TAF.  OUTSIDE OF THUNDERSTORMS AND
AFTER 6Z TONIGHT...VFR CONDITIONS ARE EXPECTED.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

CDC/HIRSCH
Hazardous weather outlook, Jul 7, 7:03 PM MDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
803 PM CDT TUE JUL 7 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-090115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
803 PM CDT TUE JUL 7 2009 /703 PM MDT TUE JUL 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE REMAINS A CHANCE OF THUNDERSTORMS THIS EVENING...ACROSS
NORTH CENTRAL NEBRASKA. ANY STORMS WHICH DEVELOP COULD CONTAIN
GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE ARE AGAIN POSSIBLE ON WEDNESDAY NIGHT AND
AGAIN FRIDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KAR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 10:57 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker63 min
Jul 7, 11:37 PM MDTSevere Thunderstorm WarningLBFLogan, McPherson, Thomas53 min
Jul 8, 1:54 AM MDTSevere Thunderstorm WarningLBFCuster51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.